Alabama, 2020

Tornado in Alabama, October 10, 2020

October 10, 2020 · NWS BMX · 1 event in 1 county or zone

On the afternoon of October 10, 2020, Tropical Depression Delta and its remnants moved northeastward through Mississippi and Central Tennessee, becoming Post-Tropical Cyclone Delta by 4 PM Central Daylight Time. The outer bands from Delta moved eastward through Central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

On the afternoon of October 10, 2020, Tropical Depression Delta and its remnants moved northeastward through Mississippi and Central Tennessee, becoming Post-Tropical Cyclone Delta by 4 PM Central Daylight Time. The outer bands from Delta moved eastward through Central Alabama. A few low-topped cells moved through the eastern portions Alabama during peak heating and were able to develop mini-supercell characteristics with abundant shear in place.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 10, 11:49 AM CST, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 10, 11:49 AM CST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1249 PM CDT Sat Oct 10 2020

.UPDATE...
For 18Z Aviation.

&&

.SHORT TERM...
/Updated at 1221 PM CDT Sat Oct 10 2020/

Analysis.

The remnants of Delta are centered over the north-central portion
of the Mississippi Delta region and the system continues moving to
the northeast.

Aloft, ridging was analyzed to our east off the Southeast U.S.
Coastline with the center over the Central Caribbean Sea. Weak
and broad troughing extended from the Midwest south over the Lower
Mississippi River Valley region. Weak ridging was positioned
further west over far West Texas and Southeast New Mexico.

Toward the surface, the forecast area was being influenced by the
remnants of Delta to our west while high pressure remained over
North Carolina. The pressure gradient between these features was
supporting breezy winds 10-15 mph with gusts to 30 mph at times
even outside of convective activity.

The 10/12Z BMX sounding contains a fairly moist profile with
precipitable water values near 1.90 inches. There was notable
speed and directional wind shear from the the surface and through
the mid levels with southeast winds becoming southwest above 500
mb. Winds were less than 10 kts near the surface but rapidly
increased to near 50 kt around 850 mb.

Hazardous Weather Concerns.

We continue to monitor a rain band across Central Alabama and this
will continue to advance to the northeast through the rest of the
afternoon. The overall environment remains sheared with sufficient
wind shear and helicity for rotating storms, some of which may
produce a few brief tornadoes. This risk is being largely dictated
by the availability of low-level instability. The most favorable
area will be across our southeast counties, areas generally
bounded to the east of Interstate 65 and to the south of
Interstate 85, with a lower risk for areas to the north and west
of these locations. This risk will persist through the afternoon
and into the early evening hours.

We also are monitoring potential further development of activity
across our western counties. This area is experiencing higher
values of wind shear and helicity and will require more upward
forcing to counteract the higher shear. It is a conditional risk
if sufficient destabilization can develop. A dry slot is gradually
working its way into the area from the southwest and that should
provide a few breaks in the clouds and will result in an increase
in low-level instability.

Otherwise, breezy conditions due to the background pressure
gradient field will persist through late afternoon with winds from
10-20 mph and gusts to 30 mph at times. The pressure gradient will
relax tonight as the remnants of Delta continue to weaken.

Forecast.

Today.

Expect the remnants of Delta to continue to move northeast, moving
across northeast Mississippi tonight and entering southern
Tennessee early on Sunday. The main rain band is gradually moving
northeast and will primarily affect areas east of I-65 from mid
afternoon through early this evening. Additional development
across the western and northern counties is expected later this
afternoon as a second band potentially develops and also moves to
the northeast. There is a concern for a few strong to severe
storms with a brief tornado threat through this evening.

Rain showers are likely with a small chance of a thunderstorm this
afternoon. Highs will range from the mid 70s northwest to the low
80s southeast. Winds will remain breezy out of the east and
southeast 10-20 mph with gusts to 30 mph possible at times.

Tonight.

Expect the best chances for rain to be across much of the north
and the eastern counties tonight with lower chances to the south
and the west. Lows will range from the upper 60s northwest to the
low 70s southeast. Winds will become more southeasterly to
southerly at 5-10 mph with some breezy conditions remaining
possible north and west with gusts to 20 mph possible.

Sunday.

Expect gradually improving conditions as we move through the day
on Sunday as the remnants of Delta move into Tennessee. Rain
chances will be highest across the northeast with chance PoPs
across the central and southeast counties. A few showers will
remain possible elsewhere to the south and west. Highs will range
from the low 70s north and east to the upper 70s southwest. Winds
will be out of the southwest 6-12 mph.

05

.LONG TERM...
/Updated at 0427 AM CDT Sat Oct 10 2020/

Sunday night through Friday.

As Delta's remnants move away to the east, subsidence and drying is
expected Sunday night and Monday morning ahead of an approaching
front. A shortwave moving through the Great Lakes and Ohio Valley
will drive this moisture-starved front through our region Monday
afternoon and Monday night. A few sprinkles may occur over our
northern counties, but no measurable rainfall is expected.

Under persistent west-northwest flow at 500 mb and high pressure,
fair conditions will be prevalent on Tuesday and Wednesday. A bit of
southwest flow may develop on Thursday in response to strong
vorticity moving through the Northern Plains and Great Lakes. This
may be the last in a series of warm days as a sprawling area of high
takes shape from the Plains to the Deep South. The associated front
will probably have little moisture to work with and appears poised
to move through on Thursday night, with much cooler conditions to
follow on Friday.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

Poor flying conditions will prevail through this cycle with low
CIG's with low-level winds remaining in the 10-20 kt range through
this evening. Rain chances will be maximized across the northeast
portion of the area late this afternoon through tonight. Clouds
will be slow to lift and decrease in coverage with improving
conditions expected later in the day Sunday beyond this cycle.
There will be a small risk for a stray thunderstorm this afternoon
through early evening but the potential is much too low to include
at any site.

05

&&

.FIRE WEATHER...

High rain chances and moisture content will continue through Sunday
as Tropical Storm Delta moves through the region. Drier air will
move in behind the system Sunday night and again Monday night behind
a front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  75  65  84  60 /  90  70  20  10  10
Anniston    69  75  66  85  63 /  90  70  20  10  10
Birmingham  68  75  67  86  63 /  90  50  10  10  10
Tuscaloosa  68  77  66  88  64 /  90  30  10   0   0
Calera      67  74  66  86  64 /  80  50  10  10   0
Auburn      69  73  67  83  65 /  80  50  10  10   0
Montgomery  71  77  67  88  66 /  60  30  10   0   0
Troy        71  78  67  85  66 /  60  20  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory until 1 PM CDT this afternoon for the following
counties: Greene...Hale...Marengo...Pickens...Sumter.

&&
Hazardous weather outlook, Oct 10, 12:38 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
138 PM CDT Sat Oct 10 2020

ALZ011>015-017>050-112145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
138 PM CDT Sat Oct 10 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe storms are possible across Central Alabama thru 9 PM, with
the highest threat south of I-20 and east of I-65. The primary threat
is brief tornadoes associated with the tropical depression Delta.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening. Please follow all local, state, and CDC
guidelines in regards to travel.

The radar

The Maxwell AFB radar (KMXX), 61 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Chambers

When
October 10, 3:14 PM CST to 3:16 PM CST
Where
Chambers County, 1.58 mi E of Buffalo to 1.7 mi ENE of Buffalo
Rating
EF0
Path length
0.67 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
32.946, -85.353

National Weather Service meteorologists surveyed damage in Chambers County and determined that it was consistent with an EF0 tornado, with maximum winds near 75 mph. A brief weak tornado touched down along County Road 92 northeast of Lafayette and tracked northeast before ending along County Road 176. Several pine trees were uprooted or leaning on both sides of County Road 92. A hardwood tree was uprooted along County Road 176 where the tornado dissipated. A weak TDS was detected in association with this tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyThe tornado archive for Alabama, 2020Warnings in Alabama, October 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 924519.